Adult Milk Products Anlene PhytoKTM Fortified with Vitamin K
May Affect Patients Taking Warfarin
The Centre for Food Safety (CFS) today received notification from the World Health Organization that the New Zealand Food Safety Authority (NZFSA) had issued a statement advising people who are taking the blood thinning drug “Warfarin” should consult their doctor if they consume Anlene Phyto K brand milk products produced by Fonterra Brands Limited. Persons who are not taking warfarin are not affected.
The concerned milk products for adults which are available in Hong Kong include:
- Anlene High Calcium Non Fat Milk Powder
- Anlene Gold High Calcium Non Fat Milk Powder
- Anlene High Calcium Low Fat Milk Drink
- Anlene Gold High Calcium Low Fat Milk Drink
Actions Taken by the CFS
The CFS has notified relevant parties, including the Department of Health, the Hospital Authority and doctors’ association so that physicians can provide appropriate advice to their patients who are on warfarin.
What is Vitamin K?
Vitamin K is an essential nutrient which helps maintaining normal blood clotting function. Leafy vegetables, broccoli, liver, soya bean oil and canola oil etc. are good dietary sources of vitamin K. Vitamin K can, however, interfere with the blood clotting effects of warfarin.
What is Warfarin?
Warfarin is a blood thinning drug used to prevent stroke, deep vein thrombosis and thromboembolic diseases for patients suffering from atrial fibrillation or after prosthetic heart valve replacement. Patients on warfarin should keep their vitamin K intake level in their diet constant.
Advice to the General Public
- Persons who are not taking the blood-thinning drug warfarin are not affected.
- As this incident does not involve food safey, no product recall is required.
Advice to Patients Taking Warfarin
- Do not start consuming the milk products of concern without seeking medical advice.
- If you are taking the blood-thinning drug warfarin and are already consuming the product(s) of concern, do not change the consumption pattern of the products abruptly. Please seek medical advice.
Further information about the incident can be obtained from the following webpages: